Indiana, 2013Damaging Wind in Indiana, August 31, 2013
August 31, 2013 · NWS LMK · 1 event in 1 county or zone
Northwest flow aloft was well established over the Lower Ohio Valley during the morning hours on August 31st. Just above the surface, light southwesterly winds brought modified Gulf moisture across the Commonwealth and southern Indiana.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Northwest flow aloft was well established over the Lower Ohio Valley during the morning hours on August 31st. Just above the surface, light southwesterly winds brought modified Gulf moisture across the Commonwealth and southern Indiana. Strong instability developed by afternoon, even in the presence of morning convection associated with a southward moving outflow boundary that brought strong storms to the Bluegrass Region in Kentucky. After this first round of storms, strong convection developed during the afternoon hours across southern Indiana. Several of these storms became severe as a wet microbursts brought widespread damaging winds to southeastern Indiana.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before the first event at Aug 31, 2:11 PM EST, 1 hour 29 minutes earlier.
Area forecast discussion, Aug 31, 2:11 PM EST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LOUISVILLE KY
311 PM EDT Sat Aug 31 2013
.SHORT TERM (Now through Sunday Night)...
Issued at 309 PM EDT Sat Aug 31 2013
This afternoon and early evening...
Main cluster of storms did fire up where moisture had pooled earlier
today over SW Indiana and north central Kentucky. These storms are
currently just SW of Louisville and will continue to slide southeast
toward Bardstown through the late afternoon. Meanwhile, outflow
boundary from this morning's convection is currently stretching from
Frankfort southeast to Mount Vernon, KY and will likely be the focus
for additional convective development over the next few hours as Cu
is already becoming agitated. Areas east of this boundary, including
Lexington, will only have a very small chance of a storm this
evening since this area remains somewhat stable. Do expect the best
coverage (40-50%) to be across central Kentucky where the two areas
of convective focus collide. Could still see gusty winds, brief
torrential rain, and numerous cloud to ground lightning strikes with
any storm. All other areas of the CWA should only see isolated to
widely scattered coverage through the early evening. Heat indices
are maxing out right at 105 this afternoon, however we should see a
slight decrease as cloud cover becomes thicker. Will hold off on any
headlines for due to the short nature of these heat indices.
Tonight...
Coverage of storms should quickly die off after sunset, with focus
shifting upstream for our next potential round of convection overnight.
Another shortwave embedded in the NW flow aloft and its associated
surface feature currently residing over NW Illinois will move across
the Wabash River Valley. A scattered complex of storms is expected
to develop just ahead of this feature and scoot toward our northern
CWA by around Midnight. At this point, not overly impressed so will
leave chances around 30 percent across the north and only 20 percent
elsewhere. Higher res models have been doing better today and will
base most of the forecast off of these solutions, as they have
recognized the boundaries and initiated afternoon storms well.
Expect lows tonight in the low and mid 70s. Fog may also become a
concern toward dawn in spots that saw heavier rainfall, however will
punt any mention for now until confidence in convective chances is
higher as this would impact fog chances.
Sunday...
Shortwave and weak surface trough will slide east through the area
on Sunday, with focus for scattered showers and storms mainly across
eastern portions of the CWA through mid afternoon. Will likely see a
lull across central and western portions of the CWA through the day
as subsidence behind the passing wave quells convective chances.
This will set the stage for another hot day with temperatures
topping out in the lower 90s and heat indices topping out in the low
100s along and west of I-65.
Sunday night...
Still very uncertain about Sunday night, however this time frame
continues to look like the best chance for storms into Monday
morning. This will occur as a stronger shortwave dives through the
northwest flow and the associated surface features drag a cold front
into southern Indiana by dawn on Monday. At least scattered coverage
of storms should be ahead of this front.
.LONG TERM (Monday through Saturday)...
Issued at 255 PM EDT Sat Aug 31 2013
A cold front will push through the area Monday bringing showers and
storms to the area. By Monday morning the front should be close to
the Ohio River with elevated convection ongoing. Storms should
mostly affect central KY during the afternoon hours as the whole
complex continues to push ESE. Soundings reveal CAPE values in the
3000-4000 J/KG range in the Bluegrass area, but realizing that will
depend on the amount of cloud cover that is carried eastward from
the morning storms farther to the west. Wind profiles look fairly
weak 15-25 kts in the first 0-6km. Thus, think that strong storms
with maybe a marginally severe storm or two would be possible Monday
mainly over KY. With clouds/scattered convection, think that high
temperatures will be limited to the mid 80s.
After the front passes through Monday evening, cooler drier air will
be ushered into the region for the rest of the week. The area will
enjoy high temps in the upper 70s to mid 80s for the rest of the
week with the coolest day being Tues. Low temperatures will be in
the upper 50s to lower 60s. A dry, weak front looks to quietly
sweep through the area Thurs/Fri. The next possible chance for rain
would be late next weekend, but long range models seem to be in
disagreement on how long ridging will remain in control of the
region.
&&
.AVIATION (18Z TAF Update)...
Issued at 655 AM EDT Sat Aug 31 2013
The immediate order of business is fog potential, especially in BWG
where the winds are the lightest. We still have a decent
temp/dewpoint spread, and just a few knots of wind to keep things
mixy. However, nearby METARs at GLW and EKQ have come in with IFR
and a couple area webcams have shown a hint of a fog bank. Will keep
a close eye on all available data until issuance time, but current
inclination is to maintain VFR.
Biggest challenge in this TAF set is still the low-confidence precip
forecast for this afternoon. Convection that was headed our
direction last evening dissipated over Indiana, but there is still
an outflow not too far north of SDF. Differential heating along the
edge of the debris cloud shield from the now-dissipated MCS means
southeast Indiana will probably be the favored spot for convective
initiation. Still difficult to time and to forecast any direct
impact, but it does warrant VCTS/CB wording in SDF and LEX beginning
around 18Z. BWG is far enough removed from any forcing that we will
keep the TAF dry. Prevailing conditions will be VFR, but if a
thunderstorm directly impacts one of the terminals there will be
brief MVFR or even IFR.
Can't rule out precip tonight given disturbances in NW flow and a
juicy air mass. However, confidence is too low to include even VCTS
at this time. Light SSW winds and SCT-BKN mid-level clouds will keep
fog from being a concern.
&&
.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&
Short Term........BJS
Long Term.........AMS
Aviation..........BJS
Hazardous weather outlook, Aug 31, 2:31 PM EST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
331 PM EDT SAT AUG 31 2013
INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-011945-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-CRAWFORD IN-
PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-BRECKINRIDGE KY-
MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-JEFFERSON KY-
OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-SCOTT KY-
HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-FAYETTE KY-BOURBON KY-
NICHOLAS KY-NELSON KY-WASHINGTON KY-MERCER KY-JESSAMINE KY-CLARK KY-
LARUE KY-MARION KY-BOYLE KY-GARRARD KY-MADISON KY-BUTLER KY-
EDMONSON KY-HART KY-GREEN KY-TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-
WARREN KY-SIMPSON KY-ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-
ADAIR KY-RUSSELL KY-CUMBERLAND KY-CLINTON KY-
INCLUDING THE CITIES OF...PAOLI...SALEM...SCOTTSBURG...MADISON...
JASPER...MARENGO...TELL CITY...CORYDON...NEW ALBANY...
JEFFERSONVILLE...HAWESVILLE...HARDINSBURG...BRANDENBURG...
BEAVER DAM...LEITCHFIELD...ELIZABETHTOWN...FORT KNOX...
MOUNT WASHINGTON...SHEPHERDSVILLE...LOUISVILLE...LA GRANGE...
BEDFORD...NEW CASTLE...SHELBYVILLE...FRANKFORT...GEORGETOWN...
CYNTHIANA...TAYLORSVILLE...LAWRENCEBURG...VERSAILLES...LEXINGTON...
PARIS...CARLISLE...BARDSTOWN...SPRINGFIELD...HARRODSBURG...
NICHOLASVILLE...WINCHESTER...HODGENVILLE...LEBANON...DANVILLE...
LANCASTER...RICHMOND...MORGANTOWN...BROWNSVILLE...MUNFORDVILLE...
GREENSBURG...CAMPBELLSVILLE...LIBERTY...STANFORD...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN...SCOTTSVILLE...GLASGOW...TOMPKINSVILLE...
EDMONTON...COLUMBIA...JAMESTOWN...BURKESVILLE...ALBANY
331 PM EDT SAT AUG 31 2013 /231 PM CDT SAT AUG 31 2013/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.
.DAY ONE...TONIGHT.
SCATTERED THUNDERSTORMS WILL CONTINUE LATE THIS AFTERNOON AND
EVENING ESPECIALLY OVER CENTRAL KENTUCKY. THE MAIN THREAT WITH
ANY STORM THAT DEVELOPS WILL BE CLOUD TO GROUND LIGHTNING...BRIEF
HEAVY RAINFALL...AND GUSTY WINDS. A FEW STRONGER STORMS COULD
PRODUCE WINDS IN EXCESS OF 40 MPH OVER A LOCALIZED AREA.
A HOT AND HUMID AIR MASS WILL MAINTAIN ITS GRIP ON THE REGION...
WITH EARLY EVENING HEAT INDEX VALUES BETWEEN 100 TO 105 DEGREES WEST
OF INTERSTATE 65.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
SCATTERED THUNDERSTORMS WILL BE POSSIBLE SUNDAY AND MONDAY AS
MULTIPLE DISTURBANCES CROSS THE REGION. THE BEST CHANCE FOR STORMS
WILL BE SUNDAY NIGHT THROUGH MONDAY AFTERNOON AS A COLD FRONT
PUSHES THROUGH THE REGION. THE STRONGEST STORMS WILL BE CAPABLE OF
LOCALLY HEAVY RAINFALL...SMALL HAIL...AND GUSTY WINDS UP TO 40
MPH.
A HOT AND HUMID AIR MASS WILL REMAIN IN PLACE SUNDAY...AS HEAT
INDICES APPROACH 100 SUNDAY AFTERNOON ALONG AND WEST OF INTERSTATE
65.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ENCOURAGED TO REPORT ANY HAIL...WIND DAMAGE...OR
FLOODING TO THE NATIONAL WEATHER SERVICE IN LOUISVILLE THIS EVENING.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT WEATHER.GOV/LOUISVILLE.
BJS/AMS
In the hours before
Special weather statement, Aug 31, 3:02 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
402 PM EDT SAT AUG 31 2013
KYZ048-056-057-312045-
GARRARD KY-JESSAMINE KY-MADISON KY-
402 PM EDT SAT AUG 31 2013
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
HALF INCH HAIL...AND 45 MPH WINDS...
AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 7 MILES SOUTH OF NICHOLASVILLE...AND MOVING EAST
AT 10 MPH.
CONTINUOUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 35 TO 45
MPH...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
NICHOLASVILLE...
LANCASTER...
POLLARD AND LOGANA...
EDENTON AND BUCKEYE...
TEATERSVILLE AND VALLEY VIEW...
COTTONBURG AND BALDWIN...
THIS STORM WILL AFFECT INTERSTATE 75 IN KENTUCKY BETWEEN MILE MARKERS
87 AND 90.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.
&&
LAT...LON 3747 8440 3748 8445 3753 8453 3772 8469
3789 8464 3786 8444 3785 8443 3786 8442
3784 8439 3785 8438 3783 8427
TIME...MOT...LOC 2002Z 288DEG 9KT 3778 8454
AMSSpecial weather statement, Aug 31, 3:07 PM EST, 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
407 PM EDT SAT AUG 31 2013
INZ078-079-092-KYZ031-032-312055-
CLARK IN-JEFFERSON IN-OLDHAM KY-SCOTT IN-TRIMBLE KY-
407 PM EDT SAT AUG 31 2013
...STRONG THUNDERSTORMS WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
HALF INCH HAIL...AND 40 MPH WINDS...
AT 406 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES NORTHEAST OF
SCOTTSBURG TO LA GRANGE...AND MOVING EAST AT 15 MPH.
CONTINUOUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...HALF INCH HAIL...AND GUSTY WINDS OF AROUND 35 TO 45
MPH...ARE EXPECTED WITH THESE STORMS.
* THESE STORMS WILL ALSO IMPACT...
BEDFORD...
MADISON...
DEPUTY AND SWANVILLE...
PAYNESVILLE AND CHELSEA...
SALUDA...
WISES LANDING...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.
&&
LAT...LON 3869 8519 3869 8521 3874 8526 3874 8532
3864 8523 3836 8547 3879 8582 3883 8573
3882 8570 3883 8562 3885 8562 3886 8558
3888 8558 3889 8554 3892 8554 3892 8521
TIME...MOT...LOC 2008Z 267DEG 11KT 3879 8569 3844 8538
AMSSpecial weather statement, Aug 31, 3:09 PM EST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
309 PM CDT SAT AUG 31 2013
KYZ024-312055-
BRECKINRIDGE KY-
309 PM CDT SAT AUG 31 2013
...STRONG THUNDERSTORM WITH TORRENTIAL RAIN...AND DANGEROUS
LIGHTNING...
AT 306 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES EAST OF HARDINSBURG...AND MOVING EAST AT
5 MPH.
CONTINUOUS CLOUD TO GROUND LIGHTNING...AND TORRENTIAL RAIN REDUCING
VISIBILITIES...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
HENSLEY...
LOCUST HILL...
WOODROW...
GRAYSVILLE...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FREQUENT LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS...AND AVOID USING THE
TELEPHONE UNLESS IT IS AN EMERGENCY.
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3781 8617 3765 8628 3776 8646 3784 8638
TIME...MOT...LOC 2009Z 291DEG 4KT 3778 8635
AMS
Special weather statement, Aug 31, 3:25 PM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
425 PM EDT SAT AUG 31 2013
KYZ049-057-312055-
CLARK KY-MADISON KY-
425 PM EDT SAT AUG 31 2013
...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...TORRENTIAL RAIN...
HALF INCH HAIL...AND 50 MPH WINDS...
AT 425 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR RICHMOND...AND MOVING EAST AT 15 MPH.
CONTINUOUS CLOUD TO GROUND LIGHTNING...TORRENTIAL RAIN REDUCING
VISIBILITIES...HALF INCH HAIL...AND STRONG GUSTY WINDS OF AROUND 45
TO 50 MPH...ARE EXPECTED WITH THIS STORM.
* THIS STORM WILL ALSO IMPACT...
RICHMOND...
MOBERLY...
SPEEDWELL AND ELLISTON...
BRASSFIELD AND BYBEE...
COMBS AND PANOLA...
THIS STORM WILL AFFECT INTERSTATE 75 IN KENTUCKY BETWEEN MILE MARKERS
76 AND 95.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.
&&
LAT...LON 3783 8400 3784 8405 3782 8407 3783 8410
3781 8407 3778 8410 3777 8408 3774 8407
3773 8409 3767 8409 3764 8412 3756 8409
3755 8417 3752 8420 3752 8430 3757 8437
3789 8432 3789 8399
TIME...MOT...LOC 2026Z 281DEG 13KT 3771 8423
AMSLocal storm report, Aug 31, 3:35 PM EST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
435 PM EDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM TSTM WND DMG LA GRANGE 38.40N 85.38W
08/31/2013 OLDHAM KY BROADCAST MEDIA
FEW TREES DOWN.
&&
EVENT NUMBER LMK1300477
SZAPPANOSLocal storm report, Aug 31, 3:40 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
440 PM EDT SAT AUG 31 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM TSTM WND DMG LANCASTER 37.62N 84.58W
08/31/2013 GARRARD KY LAW ENFORCEMENT
FEW TREES DOWN.
&&
EVENT NUMBER LMK1300478
SZAPPANOSThunderstorm Wind, Jefferson
- When
- August 31, 3:40 PM EST
- Where
- Jefferson County, 1.84 mi ESE of Smyrna
- Measured
- 56 kt (64 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Emergency Manager
- Coordinates
- 38.767, -85.450
The Jefferson County emergency manager relayed a report of damage to some shingles and siding of a home northwest of Madison. a few metallic objects were thrown hundreds of feet. Trees were toppled near the intersection of Chicken Run and Borcherding Roads.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arkansas, August 31, 2013450 injured · 1 event
- Flash Flooding and Flooding in Kentucky, August 31, 20131 death · $83,000 · 63 kt wind · 16 events
- Hail and Damaging Winds in South Dakota, August 31, 20131 injured · $5.3 million · 2.5 in hail · 10 events
- Damaging Winds and Lightning Strike in Illinois, August 31, 2013$125,000 · 52 kt wind · 7 events
- Flash Flooding in New Hampshire, August 31, 2013$150,000 · 2 events
- Flash Flood and Hail in Massachusetts, August 31, 2013$130,000 · 50 kt wind · 4 events
- Damaging Winds in Kentucky, August 31, 2013$58,000 · 61 kt wind · 3 events
- Flash Flooding and Flooding in Kentucky, August 31, 20131 injured · $15,000 · 55 kt wind · 13 events
- Damaging Winds and Heavy Rain in Indiana, August 31, 2013$27,000 · 52 kt wind · 5 events
- Hail and Damaging Winds in Ohio, August 31, 2013$22,000 · 50 kt wind · 6 events
- Hail and Damaging Winds in Minnesota, August 31, 20131.25 in hail · 22 events
- Hail and Damaging Winds in Minnesota, August 31, 20132 in hail · 21 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466670.